Fentanyl - The Invisible Killer
Drugs may contain a deadly level of fentanyl. You cannot see, taste, or smell it. It is almost impossible to tell if a drug is laced with fentanyl unless tested with a fentanyl testing strip. Fentanyl is a synthetic opioid that is 50–100 times more potent than morphine, often lethal with as little as 2 milligrams.
On September 20, 2022, Governor Abbott charged state agencies to increase efforts to inform Texans of the prevalence and lethality of fentanyl. The Texas Education Agency (TEA) is coordinating with our state agency partners to raise awareness about the impact of fentanyl in Texas and to provide resources targeted to school personnel, students, and families who we serve. School systems can strategically collaborate with other community-based organizations in the statewide effort to prevent harm from this dangerous drug for school personnel, students, and their families.
WHAT TO DO IF YOU THINK SOMEONE IS OVERDOSING:
It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat the situation like an overdose— you could save a life.
- Call 911 immediately.
- Administer Naloxone or Narcan, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with them until emergency workers arrive
Fentanyl: The Lethality and the Prevalence:
- Fentanyl is a synthetic opioid that is 50–100 times more potent than morphine, often lethal with as little as 2 milligrams.
- Over 71,000 Americans died from fentanyl in 2021, an increase of 23 percent from the previous year.
- Over that same period, Texas saw an 89 percent increase in fentanyl-related fatalities, with provisional data showing 1,672 deaths in 2021 as compared to 883 in 2020.
- These are steep increases since 2018, when there were 214 fentanyl-related deaths in Texas.
- Drug traffickers disguise pills that include dangerous fentanyl to look like legitimate prescription drugs, and even candy to target children.
- Fentanyl is impacting individuals with and without substance use disorders.
What is NBISD Doing?
To help fight the fentanyl problem, NBISD is:
- Partnering with local law enforcement, emergency management, and health authorities to monitor and collaborate on the best way to combat the crisis.
- The district stocks Narcan at all campuses – through the nurses’ offices and school resource officers (SROs) from the NBPD. Narcan, administered quickly enough, can help reverse the effects of a fentanyl overdose.
- District nursing staff, counselors, safety and security team, curriculum and instruction leaders, and our principals and campus leaders will be working on in-school educational opportunities, which may include assemblies, homeroom discussions, posters, or other ways to inform students about fentanyl dangers.
What You Can Do:
To help fight the fentanyl problem, you can:
- Talk to your children. Tell them that ANY pill they get from a friend or purchased online or off of the street could be a counterfeit pill containing fentanyl. Only take medication that was prescribed by a doctor, purchased at a pharmacy, and approved by parents or guardians.
- Learn about the fentanyl crisis and help spread the word that this is a dangerous situation. Visit the Centers for Disease Control website’s Fentanyl Facts page as a starting-point.
- Ensure that your child delivers all medications, including over-the-counter medications, to the school nurse for distribution. Students should not carry any medications with them at school, nor share them for any reason.
- Reach out to your school nurse or counselor with any specific concerns, or if you need additional resources that are unique to your family.